MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Added medical history.Added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: no information.Implant procedure: laparoscopic repair with mesh.Implant: gore® dualmesh® biomaterial [1dlm03/5676625, 10cm x 15 cm x 1mm oval].Implant date: (b)(6) 2009 (hospitalization (b)(6) 2009 through (b)(6) 2009).(b)(6) 2009: (b)(6) medical center.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: recurrent umbilical hernia.Anesthesia: general.Description of procedure: ¿under general anesthesia and after the usual prepping and draping a 5 mm optiview port was used to access the abdominal cavity under direct vision through a small stab wound in the left flank.Once insufflation was obtained it was clear that the hernia was too much on the left side and we were unable to continue placement of more ports on the left side.A 5 mm port was then placed in the right upper quadrant, another one in the right lower quadrant and 12 mm in the right upper midline area along the costal margin.The 5 mm port on the left side was pulled out and the incision was closed with 4-0 monocryl.The omental adhesions stuck to the margins of the defect and up in the hernia sac were stripped out with blunt dissection.There was a lot of suture material, probably mersilene or ethibond, sitting up in the repaired area.This was left in place as was the hernia sac due to the amount of scarring in the area.A piece of gore dual mesh 15 x 10 was chosen for the repair.Four gore sutures were placed along the lateral margins of the mesh which was appropriately marked with fascia and peritoneal surfaces and arrows to mark the midline of the mesh.The mesh was rolled up and inserted through the 12 mm port and unrolled into position.Through four separate stab wounds using a suture passer device, the previously tied gore suture on the margins were pulled up and tied in place over all the layers of the abdominal wall except the skin.Using an origin spiral tacker the mesh was tacked in place with the spiral tacks, circumferentially around the mesh.The mesh was tight and gave good coverage over the defect with at least 3 to 4 cm all the way around.The ports were withdrawn under direct vision.There was no bleeding noted.There had been no bleeding from the omental pieces torn off and no bowel anywhere adjacent to the dissection.Skin incisions were closed with 4-0 monocryl.The count was correct.He tolerated the procedure well and went to the recovery room in good condition.¿ (b)(6) 2009: (b)(6) medical center.Implant record.Item #: 11242.¿mesh dual 10cm x 15cm x 1mm oval gore.¿ body site: abdomen.Model #: 1dlmc03.Lot#: 05676625.Manufacturer: w.L.Gore & associates, inc.Quantity: 1.(b)(6) 2009: (b)(6), rn.Discharge instructions.¿discharge instructions given to pt and wife regarding medications, diet, activity, follow up appointments and chf education given with verbalized understanding of all d/c instructions.Telemetry pack removed and iv d/c'd without difficulty.Pt stable upon discharge.¿ relevant medical information: no information.Explant preoperative complaints: (b)(6) 2017: our lady of (b)(6) hospital.(b)(6), md.History of present illness: ¿this gentleman presents with recurrent ventral incisional hernia.Previous smoker, stopped x3-4 weeks and now presents for repair.The risk and benefits including bleeding, infection, injury to bowel, bladder, ureter, need for bowel resection, hernia recurrence, adherence of bowel to mesh, skin flap loss, chronic pain from mesh were discussed.All questions were answered.He understands and desires to proceed.¿ explant procedure: recurrent hernia ventral repair, open repair with mesh, debridement of subcutaneous tissue and release of external oblique.Implant: ventrio.Explant date: (b)(6) 2017 [hospitalization dates unknown].(b)(6) 2017: our lady of (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative and postoperative diagnosis: recurrent ventral incisional hernia.Operation: ¿after adequate general anesthesia was obtained a surgical timeout was performed.The timing of antibiotics, allergies and procedure were confirmed.With the patient in the supine position the abdomen was prepped and draped in the usual sterile fashion.The procedure was begun with the left upper quadrant incision.This was 2 fingerbreadths below the costal margin and taken down to the external obliques, the fascia was divided, the muscles were spread, the plane between the internal/external oblique were then developed digitally, bluntly.The covidien spacemaker plus balloon dissector was then inserted and insufflated to dissect off the external oblique.Visualization revealed the hernia sac intruding medially compromising visualization of those external obliques.The dissector was then withdrawn, attention was then turned to the right upper quadrant, a mirror image incision was then performed and taken through the subcutaneous tissue to fascia.Fascia was then opened, the muscle was then elevated digitally and the balloon dissector was then placed and insufflated.Visualization revealed adequate tissue planes, an additional 5 mm trocar was placed laterally and the external oblique was then divided; performing a release of the right external oblique muscle for the full course of the right hemiabdomen, the balloon was removed and the remaining fibers near the trocar insertion site were then divided from the outside.Attention was then turned to the midline defect.Incision was then performed and carefully carried down the abdominal fascia, clearing around the hernia defect and the hernia sac.The hernia sac was entered and divided and debrided off using sharp dissection and bovie electrocautery.There was adherent omentum within the hernia sac and a portion was divided as well.This was passed off the table as specimen.There is some bleeding from the preperitoneal fat around the hernia opening, on the patient¿s left side that was controlled using electrocautery, and a figure-of-eight 0 vicryl suture.Once meticulous hemostasis was ensured and irrigation was performed attention was then turned to repairing the hernia.The transverse defect measured approximately 3 x 3 cm.A ventralight st 7.3 cm hernia patch was then "parachuted¿ in with circumferential o pds sutures superiorly, inferiorly, medial oblique, and laterally to the mesh edge.An additional suture was placed in the patient¿s right upper quadrant portion of the mesh to allow this to lay flatly.The transverse defect measured approximately 3 x 3 cm.This approximated with minimal tension with 2 interrupted 0 pds sutures.Irrigation was performed.There is no active hemorrhage noted.Local was then injected at each site.The 2 trocar sites were then approximated with staples as well as the balloon dissector sites, and the midline incision.The sponge needle and instrument count were correct x2 prior to fascial closure.The wounds were then covered with sterile dressing and abdominal binder.The patient tolerated procedure without difficulty with transfer the postop recovery room in good condition.¿ relevant medical information: no information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.".
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic umbillical hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: small bowel obstruction, adhesions, recurrence, pain/discomfort.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.  it should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect: h6: updated investigation finding: h6: updated investigation conclusions: the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.A previous patient code was reported based on the original complaint and is no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
heidi womble
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key10447025
Report Number3003910212-2020-01057
Device Sequence Number11652338
Product Code FTL
UDI-Device Identifier00733132600960
UDI-Public00733132600960
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2017
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/15/2013
Device Model Number1DLMC03
Device Catalogue Number1DLMC03
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/01/2020
Supplement Date Received by Manufacturer10/27/2020
10/27/2020
Initial Report FDA Received Date08/25/2020
Supplement Report FDA Received Date12/11/2020
03/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/17/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age60 YR
Patient SexMale